Re: [MOL] educing the risk of certain chemo related complications. [01492] Medicine On Line


[Date Prev][Date Next][Thread Prev][Thread Next][Date Index][Thread Index]

Re: [MOL] educing the risk of certain chemo related complications.



Lillian,
Thank you very very much for info on Port.   I really want to go that route and will talk to my doctor today about it.
Thanks again
Judith T.
-----Original Message-----
From: Lillian <firefly@islc.net>
To: MOL <mol-cancer@lists.meds.com>
Date: Sunday, September 24, 2000 10:44 PM
Subject: [MOL] educing the risk of certain chemo related complications.

Port-A-Cath

Port-A-Cath is a device that is used to make administration of chemotherapy easier. It can also reduce the risk of certain chemotherapy related complications. This device is placed under the skin, in upper part of the chest. It has a small reservoir that is connected to a major vein inside the chest. This device facilitates administration of chemotherapy into the venous system.This is probably the best system available, but you may wish to consider other options. Ask your Oncologist about other types of catheters that can be used.

Some of chemotherapy drugs can cause major problems if they leak from the veins in to the surrounding tissues. Such damage could be very dangerous and difficult to treat. This may happen if certain drugs are administered into a vein in the arm. In addition, since patients will need frequent injections and intra venous treatments, running out of usable veins is a very distinct possibility.

Extravasation

Most chemotherapy drugs are given intravenously (IV.) To assure the proper administration of chemotherapy, the injection site has to be under constant monitoring by an Oncology nurse. Drugs should never leak from the injection site. Leakage of the drug into the tissues around the injection site is called "Extravasation". The nurse has to be certain of the indisputable quality of the vein and the needle that is used. If there is any doubt, another vein should be used.

If a leak or any swelling is seen at the injection site, the infusion of the chemotherapy drug has to be stopped right away. The site may need to be treated according to the kind of drug that was used.

Certain drugs, if leaking, can cause severe damage to the skin and the underlying tissues. Among them are:

  • Adriamycin
  • BiCNU
  • Carboplatinum
  • Daunorubicin
  • DTIC
  • Fludarabine
  • Gemcitabine
  • Idarubicin
  • Irinotecan
  • Mithramycin
  • Mitomycin
  • Mitoxantrone
  • Navelbine
  • Nitrogen Mustard
  • Taxol
  • Taxotere
  • Topotecan
  • Velban
  • Vincristine
  • VP-16
 
 
We invite you to take a look at our Album.                                               
www.angelfire.com/sc/molangels/index.html
 
  ( Very informational, good tips, Molers pictures, art work and much more....